Takeda Issues U.S. Recall of Natpara Due to Risks from Packaging

Takeda Issues U.S. Recall of Natpara Due to Risks from Packaging

Takeda has issued a U.S. recall of its prescription parathyroid hormone Natpara, due to the potential risk of small rubber fragments detaching from the products’ external protection cap with repeated use.

The recall includes all doses of Natpara (human parathyroid hormone, or PTH) for injection — 25 mcg, 50 mcg, 75 mcg, and 100 mcg.

Only in effect in the U.S., the recall was launched after the company discussed concerns over the product’s packaging with the U.S. Food and Drug Administration (FDA).

“Takeda is committed to supply integrity, and we are working closely with the FDA to resolve the issue and resume supply as soon as possible. The financial impact of the recall is currently being assessed in conjunction with the remediation plan,” the company said in a press release.

“Patients are advised to immediately consult their healthcare providers to help ensure safe discontinuation of NATPARA treatment,” the company said.

Natpara is a synthetic form of PTH that can be injected into the body to mimic the effects of the natural hormone. It was approved by the FDA in 2015 for the treatment of osteoporosis and hypoparathyroidism. While it is able to deliver PTH and simulate some of its effects, the therapy doesn’t last long in the body, requiring daily injections to be effective.

Takeda’s recall was issued as a precaution to ensure patients’ safety. Completing Natpara’s 14-day course of treatment requires patients to use a needle each day to extract the medication from its cartridge. Due to a potential packaging issue, the company said there is a risk of small pieces of rubber from the product’s septum to detach into the cartridge, contaminating the medication.

The company has already contacted medical professionals, patients, and pharmacies across the U.S. to alert all users on the products’ recall.

Takeda also has warned patients and healthcare professionals that, as stated in the product’s prescribing information, suddenly stopping Natpara may result in an abrupt decrease in the levels of calcium in the blood, a condition called hypocalcemia. This can lead to severe health issues.

For that reason, all patients are advised to contact and discuss their treatment plan with their healthcare provider. Providers should closely monitor patients’ calcium levels and consider the use of supplements to ensure calcium levels remain stable once individuals stop taking the medication.

The company is encouraging all healthcare professionals and patients to report any adverse events or quality problems related to the use of Natpara to the FDA’s MedWatch Adverse Event Reporting program. Reporting can be done by e-mail, regular mail, phone, or fax.

Joana holds a BSc in Biology and a MSc in Evolutionary and Developmental Biology from Universidade de Lisboa. She is currently finishing her PhD in Biomedicine and Clinical Research at Universidade de Lisboa. Her work has been focused on the impact of non-canonical Wnt signaling in the collective behavior of endothelial cells — cells that made up the lining of blood vessels — found in the umbilical cord of newborns.
×
Joana holds a BSc in Biology and a MSc in Evolutionary and Developmental Biology from Universidade de Lisboa. She is currently finishing her PhD in Biomedicine and Clinical Research at Universidade de Lisboa. Her work has been focused on the impact of non-canonical Wnt signaling in the collective behavior of endothelial cells — cells that made up the lining of blood vessels — found in the umbilical cord of newborns.
Latest Posts
  • hypothyroidism, hPTH(1-34)
  • thyroid surgery approach
  • patient survey